Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 26, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 8, 2023, 7:10 PM EDT for Beaufort County, Jasper County, South Carolina; Bryan County, Chatham County, Effingham County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2023, 7:10 PM EDT (23:10 UTC)
- Expired
- Jun 8, 2023, 8:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bryan County, GA, Chatham County, GA, Effingham County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:11 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 8, 4:11 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Charleston SC 411 PM EDT Thu Jun 8 2023 .SYNOPSIS... A cold front will slowly move south across our area through early Friday, followed by High pressure into Saturday. A front could lift north through our region early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Through this evening: The cold front is starting to wash out near I-16, while the sea breeze isn't much further inland than the US-17 corridor due to a deep offshore flow. Meanwhile, the expansive cyclonic flow around the deep low aloft spiraling in New England will persist across the immediate area. Convection is definitely getting as slow start, and with a fairly noticeable change in air mass behind the front, we're having some doubts on how much convection will occur, especially over South Carolina. Both the 0-6 km Bulk Shear and Effective Shear are at least 35-45 kt, if not stronger, and MLCAPE near and south of the front is as much as 1500-2000 J/kg. These conditions should make up the poor low level lapse rates and the temps and/or dew points that are lower in many places than the same time yesterday. Latest indications are that the best coverage will be along Beaufort and Jasper County due to the sea breeze and other boundary interactions, plus also near and south of the front in Georgia, where the greatest CAPE and stronger upward Omega is progged to occur. This area also lies near a belt of stronger westerly winds aloft, and guidance does depict some weak 850-700 mb frontogenesis. These factors all point toward scattered to perhaps numerous showers and t-storms through 9 or 10 PM, mainly across the southern two-thirds of the region. Many places of the Charleston Tri-County region, and maybe Colleton could get by with limited coverage due to more stable and drier air in place. There remains a risk for some strong or severe storms given the strength of the shear, which should allow for some organization and potential cold pooling of storms to occur. Damaging winds would be the main hazard, but with Hail CAPE as much as 600-800 J/kg and steep low level lapse rates near and south of the front, marginally severe hail can also occur where boundary interactions transpire. The best chances for such weather is mainly from southern Charleston or Beaufort County southward into Georgia. Locally heavy rains can also occur due to the potential for training storms and the HREF does have some 10% probabilities of more than 3 inches centered near the front. As always, frequent cloud to ground lightning will also occur. Overnight will have much less coverage of showers and t-storms, with nothing more than slight chance PoPs near the coast early on, then all places entirely rainfree by morning. Areas of low stratus will develop and/or advect in behind the cold front and which looks to be near the Altamaha River by 6 AM or shortly thereafter. The progress of the front though will be altered by the amount and intensity of convection, plus a wave of low pressure that forms along the front. Min temps will drop into the lower 60s along the northwest tier, with even a risk for a few rural sites down into the upper 50s. Most other places will fall to the mid and upper 60s. Convection will help in cleaning out the atmosphere of the smoke from Canadian wildfires, but given the trajectories still coming from those areas, we anticipate that more will return. However, per the HRRR, any probability for reductions in visibility are very low. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Friday: The region will be positioned along the southern periphery of an upper level trough that extends down the Eastern Seaboard. At the surface high pressure will prevail across the region, with a stalled cold front along the FL/GA line. There is a slight chance of some afternoon showers and maybe a thunderstorm near the Altamaha as there is a little bit of forcing with the front in the vicinity. Otherwise a rain-free forecast is in store for the rest of the forecast area. High temperatures are expected to be in the mid to upper 80s, with lows in the low to mid 60s. Saturday: The trough along the Eastern Seaboard will finally begin to push offshore, with zonal flow developing over the southeastern states. High pressure will continue to prevail at the surface. With the building high pressure, slightly drier air will work its way into the forecast area, resulting in a rain-free forecast across the region. High temperatures will once again reach into the mid to upper 80s, with lows slightly warmer in the mid to upper 60s. Sunday: The zonal flow aloft will give way to broad troughing as a low pressure aloft positions itself over the Great Lakes. High pressure at the surface will slowly shift offshore through the daytime hours as a cold front approaches from the west. A sea breeze is expected to form in the afternoon, and combined with the forcing from the approaching front scattered to numerous showers and thunderstorms are possible in the afternoon hours. PWATs are forecast to increase to around 1.8-1.9 inches Sunday afternoon, which would be near climatological maximum for the region. Temperatures will reach into the upper 80s across southeastern SC, with around 90 in southeastern GA. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A mid level trough will remain positioned over the Great Lakes early in the period, before shifting eastward mid week. A shortwave trough will ripple through the southeastern states on Monday along with an associated surface cold front. Numerous to widespread showers and thunderstorms are possible Monday afternoon associated with FROPA, with PWATs increasing to around 1.5-1.6 inches. The front is then expected to stall in the vicinity of the forecast area through midweek, aiding to diurnal convection most afternoons. Temperatures through the period should be a few degrees within normal. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... 08/18Z TAFs: All sites will experience SHRA/TSRA into early tonight, leading to at least periodic flight restrictions. The best timing for any direct impacts down in the IFR or MVFR categories for both ceilings and visibilities will be between 08/21Z and 09/02Z, although amendments could be required. Activity will result from a stalled out cold front near KSAV, the sea breeze and various other mesoscale boundaries as seen on satellite. All of the TSRA can also result in gusty winds, which we'll cap at 25 or 30 kt at this time, but conditions do favor even higher gusts should a stronger storm move through. Lingering convection late evening convection will wane and dissipate overnight, potentially followed by some lower ceilings behind the departing cold front late at night and into Friday morning. We can refine this potential occurrence in later TAF issuances. Extended Aviation Outlook: A cold front will push through the region early next week, bringing the chance for brief flight restrictions with showers and thunderstorms. && .MARINE... This evening and tonight: A poorly defined cold front will ease its way southward during the period. Its southward progression will be a "battle" between the push of convection and a wave of low pressure forming on the front near the immediate coast, that will attempt to slow down this southward movement. All indications are that the front, will be over the far southern South Carolina or far northern Georgia waters early on, will be down near the far southern Georgia waters by morning. Outside of convection there are no wind or sea concerns. But mariners are urged to remain weather aware, with the potential for isolated or scattered strong to perhaps severe storms prior to midnight. These storms can produce wind gusts of 35 kt or greater, frequent cloud to water lightning, reduced visibilities in heavy rain and temporarily larger seas. Marine Weather Statement and/or Special Marine Warnings will likely be required. The higher probabilities will occur near and south of the cold front. Friday through Monday: High pressure will build into the region Friday and Saturday, resulting in northeasterly winds generally around 10 knots. Seas should average 1 to 2 feet. Sunday a cold front will approach the region, pushing through on Monday. Winds on Sunday will shift to the southwest and surge slightly to around 10 to 15 knots. Seas will also build to 2 to 3 feet. The slightly elevated winds and seas will persist into Monday as the cold front pushes through, however conditions are expected to remain below Small Craft Advisory criteria. && .TIDES/COASTAL FLOODING... Tidal departures remain elevated due to the slowing down of the Gulf Stream, onshore winds (albeit rather light) and probably also due to runoff from recent rains. It is looking like tides in Charleston Harbor could reach around 7.0 ft MLLW or perhaps a bit higher with the high tide around 1 AM. A Coastal Flood Advisory could be required for Charleston and coastal Colleton a bit later on. Departures are also high at Fort Pulaski, but there levels are expected to remain below any advisory thresholds with the next high tide. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...CPM LONG TERM...CPM AVIATION... MARINE... TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 8, 4:16 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 416 PM EDT Thu Jun 8 2023 AMZ352-354-374-GAZ099>101-114>119-137>141-SCZ047>049-051-092030- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Candler-Bulloch-Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan- Inland Chatham-Coastal Chatham-Long-Inland Liberty-Coastal Liberty- Inland McIntosh-Coastal McIntosh-Inland Jasper-Beaufort- Coastal Colleton-Coastal Jasper- 416 PM EDT Thu Jun 8 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Severe Thunderstorms: Scattered to perhaps numerous thunderstorms will impact the region into this evening. A few of these thunderstorms could produce damaging wind gusts, hail, and heavy downpours. Frequent cloud to ground lightning could also occur. The risk for severe weather will be highest through 9 PM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. SCZ050-092030- Charleston- 416 PM EDT Thu Jun 8 2023 This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. Tides: Elevated tide levels will continue tonight, and a Coastal Flood Advisory could be required for the high tide around 1 AM. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-SCZ040-042>045-052-092030- Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester- Inland Berkeley-Tidal Berkeley- 416 PM EDT Thu Jun 8 2023 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-092030- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- 416 PM EDT Thu Jun 8 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 8, 7:05 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
705 PM EDT Thu Jun 8 2023
GAZ101-116-118-119-SCZ047-048-051-082345-
Effingham-Coastal Chatham-Inland Chatham-Inland Bryan-Inland
Jasper-Coastal Jasper-Beaufort-
705 PM EDT Thu Jun 8 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EFFINGHAM,
CHATHAM, BEAUFORT AND JASPER COUNTIES...
At 704 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Eden, or 9 miles west of Godley Station,
moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Pooler, Bluffton, Tybee Island, Wilmington Island, Fort Pulaski
National Monument, Bellinger Hill Area, Midtown Savannah, and
Downtown Savannah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3222 8148 3225 8143 3219 8087 3208 8083
3195 8083 3194 8085 3209 8148 3214 8151
TIME...MOT...LOC 2304Z 280DEG 24KT 3217 8141
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 8:06 PM EDT | Special Weather Statement | CHS | Colleton | 39 min |
| Jun 7, 8:12 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Colleton | 43 min |
| Jun 7, 8:45 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 60 min |
| Jun 7, 8:53 PM EDT | Special Weather Statement | CHS | Beaufort | 52 min |
| Jun 7, 8:58 PM EDT | Special Marine Warning | CHS | 92 min | |
| Jun 7, 9:00 PM EDT | Special Weather Statement | CHS | Beaufort | 30 min |
| Jun 8, 7:27 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 63 min |
| Jun 7, 8:36 PM EDT | Special Weather Statement | CHS | Bryan | 39 min |
| Jun 8, 7:05 PM EDT | Special Weather Statement | CHS | Chatham | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.